Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 60, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Sep 21, 2023, 5:01 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2023, 5:01 PM CDT (22:01 UTC)
- Expired
- Sep 21, 2023, 5:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 5:30 PM CDT | HAIL 1.25 | 1 Sw Mccook, NE | Hail on the ground ranged from nickel to half dollar sized. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 2:51 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390
WFUS53 KGLD 212201
TORGLD
NEC087-145-212230-
/O.NEW.KGLD.TO.W.0060.230921T2201Z-230921T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
501 PM CDT Thu Sep 21 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northwestern Red Willow County in southwestern Nebraska...
East central Hitchcock County in southwestern Nebraska...
* Until 530 PM CDT.
* At 501 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Culbertson, or 6 miles west of
McCook, moving east at 10 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
McCook around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4014 10080 4024 10081 4028 10061 4015 10059
TIME...MOT...LOC 2201Z 257DEG 10KT 4019 10074
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
0241 follow-up statement
087
WWUS53 KGLD 212220
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
520 PM CDT Thu Sep 21 2023
NEC087-212229-
/O.CAN.KGLD.TO.W.0060.000000T0000Z-230921T2230Z/
Hitchcock NE-
520 PM CDT Thu Sep 21 2023
...THE TORNADO WARNING FOR EAST CENTRAL HITCHCOCK COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Nebraska.
LAT...LON 4028 10061 4015 10059 4014 10076 4025 10076
TIME...MOT...LOC 2219Z 262DEG 7KT 4017 10068
$$
NEC145-212230-
/O.CON.KGLD.TO.W.0060.000000T0000Z-230921T2230Z/
Red Willow NE-
520 PM CDT Thu Sep 21 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN RED WILLOW COUNTY...
At 519 PM CDT, a severe thunderstorm capable of producing a tornado
was located near McCook, moving east at 10 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
McCook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4028 10061 4015 10059 4014 10076 4025 10076
TIME...MOT...LOC 2219Z 262DEG 7KT 4017 10068
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
024What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 3:21 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 21, 3:21 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Goodland KS 221 PM MDT Thu Sep 21 2023 .SHORT TERM...(This evening through Friday night) Issued at 122 PM MDT Thu Sep 21 2023 Synoptic Overview: Cyclonic flow aloft will prevail over the Intermountain West and central Rockies in this period, as an upper level low.. situated over southeastern Oregon at 12Z this morning.. meanders in place (today), then progresses eastward across southern Idaho (Fri) and Wyoming (Fri night). Today-Tonight: Diffluent flow aloft in the lee of the Rockies will persist through tonight.. anchoring a broad lee cyclone over eastern CO and extreme western KS. Primary forecast concern in this period revolves around convective development/coverage this afternoon and evening. Latest observational and mesoanalysis data suggest that forcing this aft/eve will primarily be confined to the lower-levels.. e.g. convergence invof a dryline extending (roughly) from Imperial, NE to Oberlin and Quinter, KS at 19Z. Considerable model-to-model and run-to-run variability persists with regard to simulated reflectivity forecasts via convection allowing guidance this aft/eve.. as one would expect in a pattern characterized by weak synoptic forcing. Recent satellite, radar and mesoanalysis trends suggest that convective development is (relatively) more likely to occur along northern portions of the dryline (invof McCook, Oberlin, Norton).. where moisture pooling (850mb dewpoint maxima ~14-16C) will assist in the erosion of lingering convective inhibition around and shortly after peak heating (~22-23Z). Along and east of the dryline, where rich low- level moisture (850mb dewpoints 12-16C) and steep (8-8.5 C/km) mid-level lapse rates are yielding strong instability (2000-3000 J/kg MLCAPE) -- amidst a kinematic environment characterized by backed low-level flow and 35-40 knots of effective deep layer shear -- expect a potential for robust supercells capable of producing all hazards, mainly in the 22-03Z time frame. Fri-Fri night: Rich low-level moisture is progged to shift east and north of the Tri-State area in this period.. as the aforementioned lee cyclone shifts eastward from CO into western KS. At this time, all available guidance suggests that dry conditions will prevail. .LONG TERM...(Saturday through Thursday) Issued at 119 PM MDT Thu Sep 21 2023 This part of the forecast will be relatively tranquil. The upper level flow may be from the northwest or southwest, depending on where the ridge axis of the strengthening upper level high pressure will be. As the ridge continues to intensify mid next week, there is a potential a weak short wave trough may form over the forecast area around the periphery of the ridge. Looking at the GEFS and ECMWF members, there is a very low probability for rainfall to occur and most of that probability is east of the forecast area. Have low confidence these chances for rainfall will materialize given the strengthening ridge. Otherwise the end of next week could be breezy given the breezy low level winds over the Central Plains. Regarding fire weather potential, Saturday continues to looking interesting. As the relative humidity falls through the afternoon, so does the northwest wind. In similar past patterns, this has not proven to be a critical fire weather day due to the winds not lasting long enough before becoming lighter. Temperatures will gradually warm to seasonal values after the cold front moves through early Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1200 PM MDT Thu Sep 21 2023 GLD: VFR conditions are anticipated to prevail through the TAF period. 10-20 knot S-SSW winds will prevail this afternoon, backing to the SSE-SE after sunset this evening. Winds will become variable AOA sunrise Friday morning.. as a weak lee cyclone progresses eastward from eastern CO into far western KS. MCK: VFR conditions will prevail this afternoon. Adverse aviation conditions associated with thunderstorms are possible late this aft/eve.. mainly in the 22-03Z time frame. Sub-VFR conditions associated with low ceilings /stratus/ are anticipated to develop this evening and overnight.. persisting through sunrise Friday morning. VFR conditions will return near the end of the TAF period, ~15-16Z Friday morning. 15-25 knot SE winds will prevail this afternoon.. backing to the E-ESE this evening and decreasing to 10-15 knots overnight. Gusty/erratic winds can be expected invof any thunderstorms. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Vincent LONG TERM...JTL AVIATION...Vincent
Hazardous weather outlook, Sep 21, 4:08 PM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 308 PM MDT Thu Sep 21 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222115- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 308 PM MDT Thu Sep 21 2023 /408 PM CDT Thu Sep 21 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Tornado Watch is in effect for portions northwest Kansas and southwest Nebraska until 9 PM MDT, 10 PM CDT this evening. All thunderstorm hazards are possible this afternoon and evening including large hail, winds in excess of 60 mph, localized flash flooding, and a tornado or two. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Near critical to critical fire weather conditions are anticipated in far eastern Colorado and far western Kansas Friday afternoon, mainly along and west of a line from St. Francis to Tribune. Caution should be used if burning outdoors. Elevated to critical fire weather conditions are possible along and west of Kansas Highway 25 Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
In the hours before
Local storm report, Sep 21, 4:41 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
341 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail Culbertson 40.23N 100.84W
09/21/2023 M1.75 inch Hitchcock NE Trained Spotter
&&
JNLocal storm report, Sep 21, 4:42 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
342 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Funnel Cloud 5 W Culbertson 40.23N 100.93W
09/21/2023 Hitchcock NE Law Enforcement
Dispatch reported seeing a funnel cloud from
their office.
&&
JNLocal storm report, Sep 21, 4:44 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
344 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Hail Culbertson 40.23N 100.84W
09/21/2023 E1.50 inch Hitchcock NE Public
Public report of 1.5 inch hail becoming
heavy rain.
&&
CALocal storm report, Sep 21, 4:47 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Rain 6 WNW Culbertson 40.27N 100.93W
09/21/2023 M2.57 inch Hitchcock NE Mesonet
Storm Total.
&&
JNLocal storm report, Sep 21, 4:51 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
351 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Hail 1 ENE Culbertson 40.23N 100.82W
09/21/2023 M1.50 inch Hitchcock NE Trained Spotter
&&
JNLocal storm report, Sep 21, 4:58 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
358 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Funnel Cloud 4 E Culbertson 40.22N 100.76W
09/21/2023 Red Willow NE Storm Chaser
Relayed via Dispatch in Red Willlow county.
Right on the county line.
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:08 PM CDT | Special Weather Statement | GLD | Hitchcock | 37 min |
| Sep 21, 3:44 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 31 min |
| Sep 21, 4:14 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 46 min |
| Sep 21, 4:26 PM CDT | Tornado Warning | GLD | Hitchcock | 34 min |
| Sep 21, 4:46 PM CDT | Flash Flood Warning | GLD | Hitchcock | 3 hr |
| Sep 21, 5:00 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 60 min |
| Sep 21, 5:28 PM CDT | Tornado Warning | GLD | Red Willow | 32 min |
| Sep 21, 5:58 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 62 min |
| Sep 21, 6:59 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 61 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.